MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTXSFT0102
Medical Device Problem Codes Unraveled Material (1664); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 03/18/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the cerebral artery using penumbra smart coils (smart coils), other coils and, non-penumbra microcatheter.During the procedure, the physician placed four smart coils and five other coils in the target vessel using the microcatheter.While attempting to advance another smart coil, the physician experienced resistance in the hub of the microcatheter.Subsequently, the physician noticed the proximal end of the spring of the smart coil had unraveled.Therefore, the smart coil was removed.The procedure was completed using another coil and the same microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly was kinked approximately 69.0 cm from the proximal end.The embolization coil was intact with its pusher assembly and had offset coil winds on the proximal end.Conclusions: evaluation of the returned smart coil revealed that the embolization coil had offset coil winds on the proximal end.If the introducer sheath is not properly aligned within the hub of the microcatheter prior to advancement, resistance may be experienced during advancement.Further advancement against resistance may result in offset coil winds.During the functional test, resistance was encountered while attempting to advance the smart coil through a demonstration microcatheter as the embolization coil bunched up inside the hub of the microcatheter, and the smart coil could not be advanced any further.Further evaluation of the returned smart coil revealed a kink in the pusher assembly.This kink was likely incidental to the reported complaint.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.H3 other text : placeholder.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key9962994
Report Number3005168196-2020-00552
Device Sequence Number2794281
Product Code HCG
UDI-Device Identifier00814548015187
UDI-Public00814548015187
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/24/2020
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/07/2021
Device Model Number400SMTXSFT0102
Device Catalogue Number400SMTXSFT0102
Device Lot NumberF72692
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/07/2020
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 03/24/2020
Supplement Date Received by Manufacturer05/06/2020
Initial Report FDA Received Date04/15/2020
Supplement Report FDA Received Date05/29/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005